Read the case study below, and then respond to the questions that follow. A pharmacy technician asks the pharmacist if it’s suitable to substitute Fiorinal No. 3® for Sedapap®, which was prescribed, because of the nearly identical chemical properties of the two drugs.
He explains to the pharmacist that the pharmacy is out of Sedapap and that the prescribing physician did indicate that a suitable substitution medication was allowed. The pharmacy technician fills the order, substituting Fiorinal No. 3® for Sedapap®. The patient takes the Fiorinal No. 3® and is hospitalized after going into anaphylactic shock. Fiorinal No. 3® contains codeine, which the patient is allergic to.
The pharmacy technician later finds out that Fiorinal No. 3®, a Schedule III drug because of its codeine content, is vastly different than the drug simply referred to as Fiorinal®, a non-narcotic agonist analgesic. Question 1: Is this error the fault of the pharmacy technician only? Why or why not? Question 2: Is it the fault of the physician? Why or why not? Question 3: What are the potential outcomes of this error? For more information read this: https://en.wikipedia.org/wiki/Pharmacy_technician